Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 138, NWS Omaha, NE

August 20, 2021Nemaha County, Pawnee County, Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 20, 2021, 7:38 PM CDT for Nemaha County, Pawnee County, Richardson County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2021, 7:38 PM CDT (00:38 UTC)
Expired
Aug 20, 2021, 8:30 PM CDT
In force
52 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Nemaha County, NE, Pawnee County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 139 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:03 PM CDTTSTM WND GST 581 E Falls City, NEAWOS STATION KFNB FALLS CITY AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 4:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3676 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
3.1
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted.

984 
WUUS53 KOAX 210038
SVROAX
NEC127-133-147-210130-
/O.NEW.KOAX.SV.W.0138.210821T0038Z-210821T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
738 PM CDT Fri Aug 20 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Nemaha County in southeastern Nebraska...
  Richardson County in southeastern Nebraska...
  Eastern Pawnee County in southeastern Nebraska...

* Until 830 PM CDT.

* At 738 PM CDT, severe thunderstorms were located along a line
  extending from near Johnson to near Humboldt to 4 miles northwest
  of Bern, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Auburn and Stella around 750 PM CDT.
  Verdon and Shubert around 755 PM CDT.

Other locations in the path of these severe thunderstorms include
Falls City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4019 9603 4046 9605 4046 9564 4042 9566
      4034 9562 4031 9566 4030 9557 4026 9555
      4023 9547 4018 9548 4012 9540 4007 9540
      4005 9542 4003 9540 4003 9536 4000 9538
      4000 9617
TIME...MOT...LOC 0038Z 275DEG 30KT 4044 9598 4019 9590 4000 9604 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mead
2 follow-up statements
777 
WWUS53 KOAX 210056
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
756 PM CDT Fri Aug 20 2021

NEC133-210106-
/O.CAN.KOAX.SV.W.0138.000000T0000Z-210821T0130Z/
Pawnee NE-
756 PM CDT Fri Aug 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PAWNEE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

LAT...LON 4019 9592 4046 9597 4046 9564 4042 9566
      4034 9562 4031 9566 4030 9557 4026 9555
      4023 9547 4018 9548 4012 9540 4007 9540
      4005 9542 4003 9540 4003 9536 4000 9538
      4000 9598
TIME...MOT...LOC 0056Z 268DEG 33KT 4045 9581 4022 9567 4001 9574 

$$

NEC127-147-210130-
/O.CON.KOAX.SV.W.0138.000000T0000Z-210821T0130Z/
Nemaha NE-Richardson NE-
756 PM CDT Fri Aug 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHERN NEMAHA AND RICHARDSON COUNTIES...

At 756 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Auburn to Shubert to 6 miles
northwest of Morrill, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Falls City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4019 9592 4046 9597 4046 9564 4042 9566
      4034 9562 4031 9566 4030 9557 4026 9555
      4023 9547 4018 9548 4012 9540 4007 9540
      4005 9542 4003 9540 4003 9536 4000 9538
      4000 9598
TIME...MOT...LOC 0056Z 268DEG 33KT 4045 9581 4022 9567 4001 9574 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mead
444 
WWUS53 KOAX 210121
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
821 PM CDT Fri Aug 20 2021

NEC127-147-210131-
/O.EXP.KOAX.SV.W.0138.000000T0000Z-210821T0130Z/
Nemaha NE-Richardson NE-
821 PM CDT Fri Aug 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NEMAHA AND RICHARDSON
COUNTIES WILL EXPIRE AT 830 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

LAT...LON 4019 9592 4046 9597 4046 9564 4042 9566
      4034 9562 4031 9566 4030 9557 4026 9555
      4023 9547 4018 9548 4012 9540 4007 9540
      4005 9542 4003 9540 4003 9536 4000 9538
      4000 9598
TIME...MOT...LOC 0121Z 275DEG 30KT 4043 9554 4020 9540 3999 9547 

$$

Mead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:00 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 20, 6:00 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
600 PM CDT Fri Aug 20 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 247 PM CDT Fri Aug 20 2021

Well, no surprise, as early morning convection and clouds are
certainly playing a role in afternoon severe weather potential.
The OAX 18Z sounding showed a fairly stout cap that will have to
be overcome, and lingering clouds certainly aren't helping.
However, subsidence behind an eastward propagating gravity wave
(seen at 2 PM along a line including Fremont and Lincoln) has led
to some clearing. Unsure if this clearing will be enough to erode
the said cap, but should be enough to weaken it such that
convection is able to develop along the trailing cold front
(stretching from Yankton, SD, to Grand Island as of 2 PM).
Assuming storms are able to form, plenty of at least elevated
instability to work with, as the 18Z sounding showed 2550 J/kg of
MUCAPE. As far as shear goes, surface wind fields have become more
southwesterly immediately behind the aforementioned gravity wave,
really reducing the curvature in the low level hodograph.
However, should still see at least a slight uptick in strength of
low level flow given deepening low pressure in the Dakotas. Deeper
layer shear still largely looks to remain near and behind the
front, so really only looking like a very narrow corridor right
along the front for any storm organization. Even then, the deep
layer shear is largely parallel to the boundary, so would expect a
transition to more linear/cluster-like features fairly quickly.
That said, the cap may work to keep things discrete slightly
longer. So in summary, there still appears to be a severe weather
threat with storms that form along the cold front, with damaging
winds, large hail, locally heavy rain, and perhaps a tornado or
two all possible. However, also still plenty of questions
regarding storm timing and coverage...more than typical this close
to an event.

Following the front, expect a cooler and overall nice day on
Saturday, though northwest winds could be on the breezier side to
start. Expect afternoon temperatures to top out in the upper 70s
to lower 80s, with dewpoints in the 50s providing fairly
comfortable humidity levels.

This nice weather will be short-lived, however, as southerly flow
returns Sunday, bringing warm, moist air back to the area. A
fairly potent shortwave will then eject east-northeastward out of
the Rockies and largely remain north of the forecast area.
However, a surface warm front moving northeastward through the
forecast area and a cold front approaching from the west will
provide plenty of forcing for more showers and storms. Compared to
what we're seeing today, shear looks more favorable for organized
severe weather. That said, we once again may be dealing with
morning convection and clouds, so overall forecast confidence is
on the lower side.

Zonal to west-southwesterly upper level flow will persist through
the remainder of the forecast period, with various shortwaves
sliding near or through the forecast area and providing off and on
shower and storm chances. Confidence in exact timing and strength
of any given wave isn't particularly high, but seems as though
guidance is suggesting Wednesday night into Thursday would see the
highest precip chances. Otherwise, high temperatures look to
remain in the lower 90s through Tuesday, before we see more 80s
start to creep in Wednesday through the end of the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri Aug 20 2021

Strong cold front crossing the area has gusty southerly winds of
up to 20 knots ahead of the front. Strong thunderstorms are
possible at KLNK and KOMA through 02Z Saturday. Hail and damaging
wind gusts are possible.

Behind the front, northwesterly winds will be gusty for an hour or
two before relaxing later tonight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Nicolaisen
Hazardous weather outlook, Aug 20, 2:52 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
252 PM CDT Fri Aug 20 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
252 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Severe storms remain possible across much of the area through this
evening, with the greatest threat exiting around 10 PM. Storms
will be capable of producing damaging winds, large hail and
pockets of very heavy rain. There is also a small chance for a
tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms could develop after midnight Saturday night
and continue into Sunday morning. More storms may develop in the
afternoon and evening. Some strong to severe storms are possible.
Large hail and damaging winds would be the main hazards for Sunday
afternoon and evening.

There will continue to be at least some chance for thunderstorms
off and on into next week, especially in the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed for parts of the area this
afternoon and evening.

In the hours before

Local storm report, Aug 20, 6:18 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             1 WNW FAIRBURY          40.15N 97.20W
08/20/2021  E0.70 INCH       JEFFERSON          NE   EMERGENCY MNGR

            PEA TO DIME SIZED.

&&

CA
Special weather statement, Aug 20, 6:27 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
627 PM CDT Fri Aug 20 2021

NEZ066-068-088>090-092-210000-
Jefferson NE-Otoe NE-Gage NE-Pawnee NE-Lancaster NE-Johnson NE-
627 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southern Lancaster,
western Johnson, southeastern Jefferson, southwestern Otoe,
northwestern Pawnee and Gage Counties through 700 PM CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cortland to Pickrell to near Hollenberg.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Beatrice, Cortland and Pickrell around 630 PM CDT.
  Firth around 640 PM CDT.

Other locations in the path of these storms include Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

&&

LAT...LON 4000 9698 4033 9692 4057 9691 4058 9636
      4035 9630 4001 9651
TIME...MOT...LOC 2327Z 271DEG 25KT 4053 9673 4035 9673 4001 9695

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mead
Local storm report, Aug 20, 6:48 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
648 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HEAVY RAIN       2 W DAYKIN              40.33N 97.34W
08/20/2021  E1.50 INCH       JEFFERSON          NE   PUBLIC

0645 PM     HEAVY RAIN       1 N FAIRBURY            40.16N 97.18W
08/20/2021  M1.43 INCH       JEFFERSON          NE   EMERGENCY MNGR

&&
Special weather statement, Aug 20, 7:02 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
702 PM CDT Fri Aug 20 2021

NEZ068-089>093-210030-
Otoe NE-Gage NE-Pawnee NE-Johnson NE-Nemaha NE-Richardson NE-
702 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of Johnson, western
Nemaha, southwestern Otoe, northwestern Richardson, Pawnee and
eastern Gage Counties through 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sterling to 6 miles southwest of Tecumseh
to 4 miles northeast of Oketo. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Tecumseh around 705 PM CDT.
  Table Rock around 710 PM CDT.
  Cook around 715 PM CDT.

Other locations in the path of these storms include Humboldt, Johnson
and Talmage.

People attending Johnson County Fairgrounds should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

&&

LAT...LON 4001 9678 4031 9656 4052 9649 4053 9646
      4057 9646 4057 9594 4027 9583 4000 9614
TIME...MOT...LOC 0001Z 272DEG 41KT 4051 9635 4028 9624 4001 9655

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mead
Local storm report, Aug 20, 7:09 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     3 SE STERLING           40.43N 96.35W
08/20/2021                   JOHNSON            NE   PUBLIC

            MULTIPLE TREES DOWN.

&&

TSN
Local storm report, Aug 20, 7:10 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     4 E STERLING            40.46N 96.31W
08/20/2021                   JOHNSON            NE   PUBLIC

            MULTIPLE 3-4 INCH BRANCHES DOWN.

&&

TSN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:02 PM CDTSpecial Weather StatementOAXJohnson, Pawnee28 min
Aug 20, 7:13 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXGage, Johnson, Nemaha, Pawnee, Richardson32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.